Lexapro withdrawal symptoms make you feel amazing and wonderful!" - said NO ONE EVER.
(This is NOT me, but this is TOTALLY how I felt today. I feel for this girl. HA)
I need to write about this for a couple of reasons. One, I just need to whine, okay? I rarely do that anymore so I need to sometimes. Today is that day. HA! Two, I know a lot of people go through this and it's been helpful to me reading what others have gone through. So let's talk about this wonderful thing I'm going through right now.
A couple of years ago, I started seeing both a therapist and a psychiatrist as many people do when they later find out that addiction/alcoholism is their problem. That of COURSE was not MY problem. No sirree. Not me. I'm not THAT girl. Riiiiight. Anyway, so I was having a lot of anxiety and depression so my psychiatrist put me on Lexapro. I was willing to try anything at that point (or so I told myself...stopping drinking might have helped, no?) so I started taking 10mg of Lexapro and went on my merry way. Now, they tell you not to drink with a drug like this. Yeah. I really listened to that one. Not so much. I just kept on drinking like it was my job on top of taking the Lexapro so who really knows what it was or wasn't doing for me during that time.
When I was very heavy in my drinking towards the end I quit taking my Lexapro. I also quit taking my Synthroid, Allegra, everything else I should have been taking. I just quit taking care of myself period. So I stopped the Lexapro cold turkey but didn't notice any withdrawal symptoms. Well, DUH. I was drunk all of the time. Of course I wouldn't have noticed the withdrawal symptoms. I know that now. At the time I was just like, okay, whatever, no more pills!
When I went to rehab I got back on my 10mg of Lexapro and probably honestly needed it at the time. That was the best thing I have ever done but it was also scary and I had tons of emotions and had to actually FEEL them and PROCESS them without a mind altering substance like alcohol. Talk about frightening. That was in May of 2011. I've been taking 10mg since then and have been fine with it.
Now, I know a lot of people when they get sober they decide to try going off their anti depressants. I really wanted to do that because I don't want to be taking anything that isn't necessary. My sponsor and psychiatrist and I agreed that once I had been sober for a year then we could revisit going off of the Lexapro. 2 weeks ago I decided that I wanted to try it. I'm sitting at almost 16 months sober and most days I work a pretty good program and feel pretty happy. I rarely am agitated, irritable, anxious, etc. I do have those days of course but they are nothing like I used to experience. So I thought, why not? Now seems like a good time. So I talked to my psychiatrist and she set me up on a schedule to ween off of the medicine in a pretty soft manner. I was to do 10-5-10-5 every other day for a week then do 5-0-5-0 until the next week when I would go off completely. I weened off and felt fine. I truly thought, huh. All these people talking about Lexapro withdrawals on the Internet are being dramatic and that obviously isn't going to happen to me. That is what I get for thinking that. WRONG.
About 3 days after going completely off of the Lexapro I started getting what is commonly referred to as "brain zaps." These are fairly common when going off of SSRI's according to everything I've read. It wasn't horrible. I definitely could tell something weird was going on but it wasn't to where I couldn't function. My mood wasn't affected, no headaches, no nausea, none of the other stuff I had read about. Again I became smug. BAD IDEA.
Today which is a week after stopping the Lexapro I feel awful. I woke up fine but as the morning went on my body began to really hate me. I was out running errands and I was driving. I began to feel really nauseated and dizzy and almost like I was carsick. I get really carsick anyway so I hate that feeling. I stopped off and got a Sprite to drink thinking I could calm it down. Didn't happen. I was just trying to get home as fast as I could at that point. I was praying that I didn't vomit in the car while I was driving. I thankfully had a trusty McDonald's bag there just in case. HA I have never felt carsick while driving but that is exactly how it felt. I was miserable. I got home and just crashed on the couch. I never threw up but felt like it for quite some time. I found that if I just stayed very still then I was okay. But when I would move at all the dizziness came flying back. This must be what Vertigo feels like. It is NOT fun.
That is pretty much how I have spent my day. It has really been off and on. I'll be fine for a bit then the dizziness and nausea will come back. Along with being super tired and having hot flashes. Yeah, fun. My psychiatrist said if I wanted I could go back to taking 5mg and try to taper again but honestly I just want to be done with the Lexapro once and for all and if I start taking any dose of it again, then I'll have to go through this all again and I certainly do not want that. I've read people say that it can take a month for this to go away. I have to say, I may not be able to take this for a week much less a month. So we will see what I end up doing.
Thanks for letting me whine. I mean I did this to myself, deciding to go off of the pills so I don't expect much sympathy but thanks for reading anyway. I'll get back to happier topics later this week hopefully because I have a TON of good going on right now to focus on. Don't think my gratitude is gone - it's just taking a backseat for a minute today! I won't sit in the pity pot for long though as my sponsor would call it. :)